Georgia, 2020

Damaging Winds in Georgia, June 21 to 23, 2020

June 21 to 23, 2020 · NWS FFC · 13 events in 11 counties and zones

A very moist and moderately unstable atmosphere combined with strong daytime heating to produce isolated to scattered severe thunderstorms each afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist and moderately unstable atmosphere combined with strong daytime heating to produce isolated to scattered severe thunderstorms each afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 21, 1:40 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 21, 1:40 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
240 PM EDT Sun Jun 21 2020

.SHORT TERM /Tonight through Monday Night/...

Current radar loop shows showers and thunderstorms popping across
the area as an upper level shortwave moves east through the flow.
The main hazards continue to be being gusty winds, frequent
lightning, and periods of heavy rain with these storms. The storms
are expected to continue through the evening hours then diminish
tonight as we loose daytime heating. As this wave continues to push
NE tonight the better dynamics and instabilities associated with it
move further north as well.  There is still a slight chance these
showers will continue overnight through Monday morning, but any
storms that survive will be isolated in nature and mainly over N GA.
The overall southwesterly flow is expected to continue Monday and
Monday night and should advect additional moisture across the
southeastern states through the middle of the week. This will bring
additional perturbations across the area keeping precip chances
elevated through Wednesday.

With precip chances increasing through the week, Temperatures will
slowly fall from the Mid 80s to Mid 90s down into mainly the 80s to
near 90 by Wednesday. Overnight temperatures are forecast to stay
mainly in the 60s to lower 70s.

01

&&

.LONG TERM /Tuesday through Sunday/...

First portion of the long term looks to be the most active
convectively as models are in good agreement with broad upper trough
NW of the region allowing for persistent SW mean fetch off the Gulf
and resultant ample moisture advection. GFS has high PWATs in 1.5-2
inch range Tues/Wed so will need to watch for isolated flash
flooding threat with any stronger storms. Main moisture axis should
shift southward across the area with a frontal passage later Wed
into Thurs, then models have discrepancies on how far south the
boundary/moisture field advects and how much weak ridging sets up
into the end of the week. While kept higher chance pops to mainly
central GA for Thurs, there's enough diurnal forcing and available
energy to have continued chance pops returning to other portions
of the area by Friday into the weekend despite any ridging.

Temps look to be below normal Tues thru Thurs then rebound back to
near normal Friday into the weekend.

Baker

&&

.AVIATION...
18Z Update...
VFR ceilings and VSBYs with showers and thunderstorms popping up
across the area. When the storms move across the TAF sites we
will see some brief MVFR conditions with periods of heavy rain and
MVFR VSBYs. These storms should diminish shortly after sunset with
VFR conditions returning overnight. Will see another round of
SHRA/TSRA Monday afternoon and again Tuesday afternoon. Winds
will stay out of the SW at 10kt or less with some variable winds
and gust 10-20kt in and around any stronger convective storms.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  90  70  86 /  30  50  30  70
Atlanta         70  88  70  83 /  30  60  40  70
Blairsville     63  80  65  76 /  50  60  50  80
Cartersville    67  87  69  83 /  40  60  50  80
Columbus        71  92  71  89 /  20  40  30  70
Gainesville     68  86  68  81 /  40  60  40  70
Macon           71  92  71  89 /  20  40  20  60
Rome            67  88  69  83 /  40  60  50  80
Peachtree City  68  89  69  84 /  20  50  30  70
Vidalia         73  93  74  93 /  20  20  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....Baker
AVIATION...01
Hazardous weather outlook, Jun 21, 11:24 AM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1224 PM EDT Sun Jun 21 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221630-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1224 PM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

An increased coverage of showers and thunderstorms can be expected
today. Isolated thunderstorms may become strong to severe this
afternoon and evening. The main hazards will be gusty
winds...frequent lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered showers and thunderstorms will be possible each
afternoon and evening. Gusty winds, frequent lightning, and heavy
rain will be possible with any storms that do develop.
A cold front is expected to move through the area on Wednesday
through Friday bringing additional chances for scattered
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jun 21, 2:46 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
346 PM EDT Sun Jun 21 2020

GAZ001>003-011-212030-
Chattooga GA-Catoosa GA-Walker GA-Dade GA-
346 PM EDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA...
CATOOSA...WALKER AND DADE COUNTIES UNTIL 430 PM EDT...

At 346 PM EDT...Strong thunderstorms around the area are
moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Lookout Mountain, Blue Spring, Fairview, Linwood,
Chattanooga  Valley, Hooker, Cloudland Canyon State Park, Cooper
Heights, Rock Spring, Rising Fawn, Noble, Lakeview, Wood Station and
Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8498 3491 8502 3489 8501 3481 8512
      3482 8513 3480 8514 3455 8552 3492 8560
      3499 8557
TIME...MOT...LOC 1946Z 235DEG 29KT 3457 8566

WIND...40MPH
Special weather statement, Jun 21, 2:49 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
349 PM EDT Sun Jun 21 2020

GAZ019-030-041-042-212030-
Polk GA-Haralson GA-Carroll GA-Floyd GA-
349 PM EDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR POLK...HARALSON...WESTERN CARROLL
AND SOUTHEASTERN FLOYD COUNTIES UNTIL 430 PM EDT...

At 348 PM EDT...a line of strong thunderstorms was along a line
extending from near Esom Hill to Camp Sequoyah...and moving northeast
at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Cedartown, Buchanan, Rockmart, Tallapoosa, Aragon, Cave Spring, Fish
Creek, Etna, Esom Hill, Antioch, Seney, Felton and Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3409 8541 3423 8503 3421 8502 3421 8505
      3408 8504 3350 8531 3407 8542
TIME...MOT...LOC 1948Z 234DEG 16KT 3398 8533 3354 8568

WIND...40MPH
Special weather statement, Jun 21, 2:56 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
356 PM EDT Sun Jun 21 2020

GAZ042-043-052-053-212030-
Douglas GA-Coweta GA-Carroll GA-Heard GA-
356 PM EDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS...WESTERN
COWETA...EASTERN CARROLL AND NORTHEASTERN HEARD COUNTIES UNTIL 430 PM
EDT...

At 356 PM EDT...a line of strong thunderstorms was along a line
extending from Villa Rica to near Frolona...and moving northeast at
15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Douglasville, Carrollton, Villa Rica, Temple, Whitesburg,
Centralhatchee, Roopville, Seaton Lake, Fairplay, Clem, Winston, Lake
Val-Do-Mar, Lowell, Plant Wansley, Treasure Lake and Hannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3375 8500 3378 8476 3330 8502 3332 8519
TIME...MOT...LOC 1956Z 246DEG 14KT 3373 8493 3332 8516

WIND...40MPH
Special weather statement, Jun 21, 3:24 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
424 PM EDT Sun Jun 21 2020

GAZ031-032-212100-
Cobb GA-Paulding GA-
424 PM EDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB AND
NORTHEASTERN PAULDING COUNTIES UNTIL 500 PM EDT...

At 424 PM EDT...a strong thunderstorm was over Dallas...moving
northeast at 20 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Dallas, Kennesaw, Acworth, Hiram, Cross Roads, Due West,
Lost Mountain Park and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3385 8482 3391 8488 3408 8479 3407 8462
      3394 8457
TIME...MOT...LOC 2024Z 225DEG 20KT 3391 8480

WIND...50MPH
Special weather statement, Jun 21, 3:25 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
425 PM EDT Sun Jun 21 2020

GAZ002-004-005-011-012-019-212100-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Murray GA-Floyd GA-
425 PM EDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...
SOUTHWESTERN WHITFIELD...SOUTHEASTERN WALKER...NORTHWESTERN GORDON...
SOUTHWESTERN MURRAY AND NORTHEASTERN FLOYD COUNTIES UNTIL 500 PM
EDT...

At 425 PM EDT...a strong thunderstorm was near Tidings, or 7 miles
east of Summerville...moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Resaca, Mill Creek, Subligna, Suttles Mill, Villanow, Sugar
Valley, Tidings, Everett Springs, Lake Marvin and Tilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3439 8524 3444 8532 3477 8513 3476 8496
      3461 8487
TIME...MOT...LOC 2025Z 216DEG 35KT 3447 8522

WIND...50MPH

The radar

The Atlanta radar (KFFC), 99 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 21, 3:25 PM EST to 3:40 PM EST
Where
Polk County, 0.3 mi SW of Lake Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.067, -85.224

The Polk County 911 center reported several trees blown down along Meadow Lakes Court.

Thunderstorm Wind, Coweta

When
June 21, 4:25 PM EST to 4:55 PM EST
Where
Coweta County, 0.34 mi S of Mc Bride to 1.51 mi NW of Sharpsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.375, -84.780

The Coweta County 911 center reported trees and power lines blown down from Chastain Way in Newnan to Marion Beavers Road and Mikes Lane in Sharpsburg.

Thunderstorm Wind, Coweta

When
June 21, 4:45 PM EST to 4:55 PM EST
Where
Coweta County, 3.87 mi NNW of Mc Collum
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.499, -84.733

The Coweta County 911 center reported a tree blown down near the intersection of Tommy Lee Cook Road and Shell Road.

Thunderstorm Wind, Fayette

When
June 21, 4:58 PM EST to 5:18 PM EST
Where
Fayette County, 3.27 mi NW of Fytville McCombs Arp
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.418, -84.503

The Fayette County 911 center reported a tree blown down near the intersection of Lester Road and Buckingham Drive.

Thunderstorm Wind, Meriwether

When
June 21, 5:22 PM EST to 5:32 PM EST
Where
Meriwether County, 0.41 mi NE of Woodbury
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.984, -84.575

The broadcast media reported structural damage at the Fuel South gas station at the intersection of Highways 85 and 109 in Woodbury.

Thunderstorm Wind, Union

When
June 21, 6:00 PM EST to 6:10 PM EST
Where
Union County, 0.32 mi ENE of Owltown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.801, -83.925

The Union County 911 center reported e few trees blown down along Wilson Mount Road.

Thunderstorm Wind, Crawford

When
June 22, 4:13 PM EST to 4:30 PM EST
Where
Crawford County, 0.41 mi E of Zenith
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
32.620, -83.963

The Crawford County 911 center reported several trees blown down along Highway 341 around East Houze Road.

Thunderstorm Wind, Peach

When
June 22, 4:15 PM EST to 4:30 PM EST
Where
Peach County, 1.35 mi WNW of Ft Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.559, -83.901

The Peach County Emergency Manager reported a large pecan tree blown down onto power lines and a house near the intersection of Valley View Drive and Orange Street, causing a small fire. No injuries were reported.

Thunderstorm Wind, Rockdale

When
June 22, 4:30 PM EST to 5:30 PM EST
Where
Rockdale County, 1.72 mi ENE of Richardson to 1.04 mi E of Zingara
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.593, -84.104

The Rockdale County Emergency Manager reported numerous trees and power lines blown down in a swath about 4 to 8 miles wide from southwest to northeast across the entire county.

Thunderstorm Wind, Bibb

When
June 22, 4:35 PM EST to 4:55 PM EST
Where
Bibb County, 1.09 mi NNE of Payne City to 0.36 mi WSW of Lanier Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
32.885, -83.696

The Bibb County 911 center reported a few trees blown down across the north side of Macon from around the intersection of Forest Hill Road and Lokchapee Drive to around the intersection of Rogres Avenue and Robin Lyn Court.

Thunderstorm Wind, Fulton

When
June 22, 5:17 PM EST to 5:30 PM EST
Where
Fulton County, 1.66 mi WNW of Ft Mc Pherson
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
33.712, -84.475

The public reported a portion of a large tree blown down onto a house near the intersection of Dodson Drive and Head Road, damaging the kitchen, patio and carport of the home. No injuries were reported.

Thunderstorm Wind, Laurens

When
June 23, 5:44 PM EST to 6:04 PM EST
Where
Laurens County, 4.86 mi ENE of Chappells Mill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.686, -82.978

The Laurens County 911 center reported a large tree blown down in the 2000 block of Oconee Church Road.

Thunderstorm Wind, Laurens

When
June 23, 5:45 PM EST to 6:10 PM EST
Where
Laurens County, 1.24 mi WNW of Dublin to 0.97 mi NW of Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
32.539, -82.918

The Laurens County 911 center reported a few trees blown down in Dublin from around Woodrow Avenue at North Street to Park Place.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899639, 899642, 899668, 899645, 899647, 899649, 899652, 899655, 899657, 899659, 899661, 899666, 899667.